VoiceCouncil will no longer be updated. Articles will still be available for some time.

Is Prednisone my Performance Solution?

Prednisone

Dear Dr. Jahn,

I have some Prednisone tablets left over from when I had a nasty chest infection a while back which was prescribed by my doctor. I used them to treat a cold and it was over within a few days and my symptoms were a lot less severe, which is unheard of for me. As a performer, I’m scared to let a cold go untreated, as I’ve had chest infections before, and antibiotics have given me thrush in the past. What are the risks of my self-treatment with prednisone?

-Cat

Dear Cat,

There is no doubt that prednisone will make your symptoms better. But please consider this: the symptoms that you experience, such as congestion and pressure and mucus production, are not generated by the infection but by your body.

This is part of how the body deals with an infection. Prednisone impairs the body’s response to infection. The result is that, while your symptoms may be better, the infection will persist.

If it’s a mild viral infection such as a cold, this may not have any long term implications.

On the other hand, if you do have a more serious infection and you impede your body’s immune defenses with prednisone, you are looking for trouble.

Unfortunately there is a tendency by performers, and the physicians who aid and abet them, to over prescribe prednisone “just to get you through the next performance”.

To me, this is simply kicking the can down the road and ultimately is a disservice to the patient and his/her long-term health.

– Anthony F. Jahn, MD, FACS, FRCS(C)


Ask our Bloggers

Dr. Jahn welcomes your questions.

This discussion is for general information and not to be construed as specific medical advice that you should obtain from your own physician.